Kentucky, 2015

Flash Flooding and Damaging Winds in Kentucky, July 18, 2015

July 18, 2015 · NWS JKL · 9 events in 3 counties and zones

Strong thunderstorms moving southeastward across northeastern Kentucky brought flash flooding and isolated instances of wind damage to Fleming and Rowan counties on July 18, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong thunderstorms moving southeastward across northeastern Kentucky brought flash flooding and isolated instances of wind damage to Fleming and Rowan counties on July 18, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 9:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 9:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1055 PM EDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 1055 PM EDT FRI JUL 17 2015

FORWARD EDGE OF CONVECTIVE COMPLEX FELL APART AS IT HIT OUR
FORECAST AREA...PROBABLY DUE TO THE DRYER AIR THAT WAS IN PLACE.
HOWEVER...ADDITIONAL SHOWERS AND STORMS ARE BEGINNING TO IMPACT
THE NORTHERN HALF OF EASTERN KENTUCKY. WILL ALSO HAVE TO KEEP AN
EYE ON THE SOUTHWARD SURGE OF CONVECTION NEAR LOUISVILLE OVER THE
NEXT HOUR OR TWO TO SEE IF IT COULD MAKE IT TO OUR SOUTHWEST
COUNTIES. OTHERWISE...JUST DID A QUICK UPDATE TO FRESHEN UP THE
GRIDS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS.

UPDATE ISSUED AT 900 PM EDT FRI JUL 17 2015

CONVECTIVE COMPLEX CONTINUES ITS SEWD PUSH TOWARDS OUR FORECAST
AREA AND SHOULD BEGIN IMPACTING THE NORTHERN COUNTIES WITHIN THE
HOUR. HOWEVER...ITS INTENSITY HAS DWINDLED...SO THINKING IT WILL
MAINLY BE A HEAVY RAIN THREAT. ACCORDINGLY...HAVE BUMPED UP POPS
TO LIKELY ACROSS THE NORTH AND FAR EASTERN COUNTIES FOR THE NEXT
3-6 HOURS. IT WILL BE INTERESTING TO SEE IF THIS COMPLEX MAKES IT
THROUGH KENTUCKY OR IF IT WEAKENS FURTHER WITH LOSS OF DAYTIME
HEATING. SO WILL HAVE TO MONITOR THIS THROUGH THE REMAINDER OF
THE EVENING.

IN ADDITION...HAVE FRESHENED UP T/TD GRIDS TO REFLECT MOST RECENT
OBS. SENT UPDATED GRIDS TO NDFD AND WEB SERVERS.

UPDATE ISSUED AT 636 PM EDT FRI JUL 17 2015

AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED TO OUR
WEST AND ARE GRADUALLY MOVING INTO OUR NORTHERN TIER OF COUNTIES.
THESE SHOWERS REMAIN LIGHT IN NATURE FOR NOW BUT WILL HAVE TO
OVERCOME A 10 DEGREE DEWPOINT DEPRESSION TO MAKE IT TO THE GROUND.
THAT BEING SAID...HAVE BUMPED UP POPS A BIT TO MAKE SURE THERE/S
A LEAST A SLIGHT CHANCE FOR SHOWERS AND STORMS IN NORTHEASTERN KY.
THERE IS ALSO A CONVECTIVE COMPLEX OVER OH THAT IS PUSHING
SEWD...AND COULD POSSIBLY MAKE IT INTO OUR CWA LATE TONIGHT...SO
WILL HAVE TO WATCH THIS THROUGHOUT THE EVENING TO SEE IF IT
MAINTAINS ANY SEVERE ATTRIBUTES OR TRANSITIONS TO A HEAVY RAIN
THREAT.

FRESHENED UP THE GRIDS TO REFLECT MOST RECENT OBS. SENT UPDATED
GRIDS TO NDFD AND WEB SERVERS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 340 PM EDT FRI JUL 17 2015

18Z SFC ANALYSIS SHOWS A WEAK FRONT APPROACHING FROM THE NORTHWEST
AS LOW PRESSURE RIDES INTO THE NORTHERN GREAT LAKES. THIS HAS
TURNED THE WINDS TO THE SOUTHWEST AT 5 TO 10 KTS ACROSS THE AREA
SUPPORTING A WARM AND MOIST FLOW OF AIR THIS AFTERNOON. AS SUCH...
TEMPERATURES HAVE MADE IT INTO THE MID AND UPPER 80S ACROSS THE
AREA WITH STICKY DEWPOINTS GENERALLY IN THE LOW 70S. ON THE
REGIONAL MOSAIC RADAR...THERE IS A BROKEN LINE OF SHOWERS AND
STORMS MOVING GENERALLY EAST THROUGH CENTRAL PARTS OF THE OHIO
VALLEY AND A FEW LIGHTER RETURNS CLOSER TO THE OHIO RIVER TO OUR
NORTHEAST. SATELLITE SHOWS PARTLY TO MOSTLY CLOUDY CONDITIONS
ACROSS EASTERN KENTUCKY AHEAD OF THE BOUNDARY.

THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT THROUGH THE SHORT
TERM PORTION OF THE FORECAST AS THEY ALL SHOW A STRENGTHENING
RIDGE OVER THE DEEP SOUTH AND GULF COAST STATES. AS THE RIDGE
BUILDS...A FEW WEAKER SHORTWAVES WILL PASS THROUGH NORTHERN
KENTUCKY. THE ONE THAT MOVES BY TONIGHT WILL DROP SOUTHEAST ONCE
IT GETS EAST OF KENTUCKY WITH SUBSEQUENT WAVES TRACKING MORE
THROUGH THIS PART OF THE STATE INTO SUNDAY MORNING. EVEN WITH
THESE MINOR WAVES...THE GFS AND ECMWF ARE QUITE SIMILAR LENDING
MORE CONFIDENCE TO THEIR SOLUTIONS...AND THE INABILITY OF THE
SOUTHWEST RIDGE TO SHUTDOWN CONVECTION THROUGH THE WEEKEND. HAVE
FOLLOWED A GENERAL MODEL BLEND FOR THE FORECAST THROUGH SUNDAY
MORNING WITH A LEAN TOWARDS THE HIGHER RESOLUTION NAM12 AND HRRR
IN THE NEAR TERM.

SENSIBLE WEATHER WILL FEATURE A RELATIVELY QUIET EVENING...PERHAPS
BECOMING MORE ACTIVE LATER IN THE NORTH AS THE BOUNDARY AND
OUTFLOW FROM THE CURRENT STORMS SINK INTO THIS PART OF THE STATE.
THESE BOUNDARIES AND INFLUENCE FROM THE EARLIER STORMS WILL KEEP
A THREAT OF SHOWERS AND THUNDERSTORMS GOING FOR THE EASTERN PARTS
OF THE AREA...PARTICULARLY...THROUGH THE REST OF THE NIGHT. THE
ADDITIONAL CLOUD COVER WILL LIKELY KEEP MOST OF THE FOG AT BAY
ASIDE FROM THE DEEPER VALLEYS AND ANY PLACE THAT SEES RAIN DURING
THE EVENING/NIGHT. FOR THE MOST PART...SATURDAY WILL BE HOT...
HUMID...AND DRY THOUGH THERE WILL BE A CONTINUED SMALL CHANCE FOR
CONVECTION ACROSS THE AREA DUE TO THE INSTABILITY AND LIMITED
SUBSIDENCE FROM THE RIDGE TO THE SOUTHWEST. HEAT INDICES MAY CREEP
ABOVE 100 DEGREES FOR PARTS OF THE AREA ON SATURDAY AFTERNOON.
WILL HIT THIS IN THE HWO AND A FORTHCOMING SPS THAT WILL ALSO
ADDRESS THE HEAT THROUGH MONDAY. FOR SATURDAY NIGHT LINGERING
CONVECTION SHOULD DIE OFF WITH THE LOSS OF DAYTIME HEATING...BUT
THERE WILL PROBABLY BE ENOUGH MID LEVEL ENERGY AROUND TO KEEP
CONVECTION FROM BEING COMPLETELY DORMANT. AGAIN THERE WILL BE A
POTENTIAL FOR PATCHY VALLEY FOG THROUGH DAWN SUNDAY.

STARTED WITH THE SHORTBLEND AS FOR THE T/TD/WIND GRIDS THROUGH
THE NIGHT FOLLOWED BY THE SUPERBLEND INTO SUNDAY MORNING. DID
MAKE SOME SMALL CHANGES TO LOW TEMPERATURES EACH NIGHT
ANTICIPATING MINOR RIDGE TO VALLEY SPLITS. AS FOR POPS...ENDED UP
SIMILAR TO A BLEND OF THE WETTER MET AND DRIER MAV NUMBERS
THROUGH THE PERIOD.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM EDT FRI JUL 17 2015

MODELS ARE STILL SHOWING QUITE A BIT OF DISAGREEMENT IN THE MID
TERM...DESPITE UPPER LEVEL RIDGING ACROSS THE REGION. THE ECMWF
KEEPS THE REGION DRY UNDER A HIGH PRESSURE REGIME TO START OUT
SUNDAY...WITH A LINE OF SHOWERS AND THUNDERSTORMS TO OUR NW ALONG A
FRONTAL BOUNDARY PUSHING TOWARDS THE OHIO RIVER VALLEY.
HOWEVER...WITH HIGH PRESSURE IN PLACE FOR THE GFS AS WELL...THIS
MODEL IS STILL TRYING TO PRODUCE SPOTTY SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF KY AND TN. ULTIMATELY...SHOWERS AND THUNDERSTORMS
WILL DEPENDENT ON WHETHER OR NOT A WEAK SHORTWAVE MOVES THROUGH THE
REGION AND PROVIDES ENOUGH INSTABILITY AND LIFT TO PRODUCE SOME
ISOLATED TO SCATTERED CONVECTION. OTHERWISE...THINK HIGH PRESSURE AT
THE SURFACE WILL TAKE PRECEDENCE. AS SUCH...JUST KEPT LOW END POPS
IN THE FORECAST FOR THE SUNDAY TIME FRAME.

HEAT CONTINUES TO BE A CONCERN AS WELL...UNDER MOIST SW FLOW. A
STRONG PULL OF GULF AIR...HIGH SUN ANGLES...AND PARTLY CLOUDY
SKIES...WILL BOOST TEMPS UP TO THE 90 DEGREE MARK IN MANY LOCATIONS.
THIS...COMBINED WITH THE HUMIDITY...WILL CREATE APPARENT TEMPS IN THE
UPPER 90 TO LOW 100 DEGREE RANGE.

BY SUNDAY NIGHT...WEAK UPPER LEVEL TROUGHING WILL BEGIN WORKING INTO
THE REGION AND THE COLD FRONT TO THE NE BEGINS SLIDING TOWARDS
THE OHIO RIVER. THIS WILL INCREASE SHOWER AND THUNDERSTORM
POTENTIAL...ESPECIALLY TOWARDS THE LATE NIGHT AS THE FRONT NEARS.
THE FRONT WILL THEN SHIFT INTO KY DURING THE DAY MONDAY...WITH
FRONTOGENESIS INTERACTING WITH DAYTIME HEATING AND
INSTABILITY...CREATING A GOOD SCENARIO FOR SCATTERED TO WIDESPREAD
SHOWERS AND THUNDERSTORMS. CAPE VALUES CONTINUE TO IMPRESS...TOPPING
OUT OVER 4000 J/KG DURING THE AFTERNOON HOURS...WITH LI/S IN THE -9
TO -11 RANGE AND PWATS NOW OVER 2 INCHES. AS SUCH...CAN/T RULE OUT
SOME STRONG TO SEVERE STORMS 18Z AND AFTER WITH SOME POTENTIALLY
HEAVY DOWNPOURS EMBEDDED WITHIN THE HEAVIEST STORMS.

THE FRONT WILL SHIFT SOUTHEAST OF THE REGION LATE MONDAY NIGHT AND
INTO TUESDAY...BUT CONTINUES TO LOOK LIKE IT WILL GET HUNG UP ACROSS
THE HIGHER APPALACHIAN TERRAIN. IF THIS OCCURS...THIS COULD PROVIDE
ENOUGH LIFT AND INSTABILITY NEAR THE REGION TO KEEP SOME SHOWER AND
THUNDERSTORM CHANCES IN THE FORECAST THROUGH THE DAY TUESDAY
...ESPECIALLY IN THE FAR SE. MEANWHILE...ANOTHER APPROACHING
SHORTWAVE AND SURFACE FRONTAL BOUNDARY WILL QUICKLY SHIFT ACROSS THE
MISSISSIPPI RIVER VALLEY AND INTO KY...AND BRING ANOTHER MORE
DEFINED AREA OF SHOWERS AND THUNDERSTORMS INTO THE CWA TUESDAY
AFTERNOON AS WELL. UNFORTUNATELY...BOTH THE GFS AND ECMWF HAVE
DIFFERENT IDEAS AS TO WHEN THIS MOISTURE AND PRECIP CHANCES WILL
ACTUALLY EXIT THE REGION BEHIND THE SHORTWAVE/COLD FRONT...WITH THE
ECMWF GOING MUCH DRIER THAN THE GFS.

SEVERAL MORE SHORTWAVES AND FRONTAL BOUNDARIES ARE EXPECTED TO
IMPACT THE CWA FOR THE REMAINDER OF THE EXTENDED PERIOD...WITH
CHANCES OF SHOWERS AND THUNDERSTORMS EXPECTED ALMOST EVERY DAY. AT
THIS POINT...WILL LEAN TOWARDS A BLEND OF THE MODELS SINCE AGREEMENT
IS OVERALL POOR AT BEST BY THIS POINT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 740 PM EDT FRI JUL 17 2015

THERE HAS BEEN AN UPTICK IN CLOUDS AND SHOWER ACTIVITY ACROSS
EASTERN KENTUCKY THE PAST HOUR DUE TO A SHORTWAVE PASSING THROUGH
OUR AREA. OF MORE CONCERN IS A CONVECTIVE COMPLEX CURRENTLY
AFFECTING OHIO. THIS COMPLEX MAY CONTINUE ITS TREK SEWD INTO OUR
AREA AROUND 03Z AND MAINLY AFFECT THE SYM TAF SITE. HOWEVER...DO
NOT HAVE ENOUGH CONFIDENCE TO LOWER VISIBILITIES AT THIS TIME.
OTHERWISE...VFR CONDITIONS ARE ANTICIPATED FOR MOST OF THE TAF
PERIOD...WITH THE EXCEPTION OF MVFR VIS AT LOZ AND SME DUE TO
POTENTIAL FOG DEVELOPMENT TOWARDS DAWN. MVFR CONDITIONS OR WORSE
WILL ALSO BE POSSIBLE WITH ANY STORM BUT MOST PLACES WILL STAY
DRY. WINDS THROUGH THE PERIOD WILL BE FROM 5 TO 10 KTS...GENERALLY
FROM THE SOUTHWEST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JVM
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF/JVM
Hazardous weather outlook, Jul 17, 3:10 PM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
410 PM EDT FRI JUL 17 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
410 PM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE...MAINLY LATE. TO THE NORTH OF
INTERSTATE 64 ANY STORM COULD BECOME STRONG WITH GUSTY WINDS AND
SMALL HAIL AS THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM SATURDAY THROUGH
THURSDAY.

ADDITIONALLY...HEAT INDICES WILL PEAK BETWEEN 95 AND 100 DEGREES
EACH AFTERNOON FROM SATURDAY THROUGH MONDAY. PLEASE TAKE EXTRA
PRECAUTIONS IF WORKING OR SPENDING TIME OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/JMW

In the hours before

Special weather statement, Jul 17, 11:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1233 AM EDT SAT JUL 18 2015

KYZ050-051-058>060-106-180515-
ESTILL-BATH-POWELL-MENIFEE-MORGAN-MONTGOMERY-
1233 AM EDT SAT JUL 18 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ESTILL...BATH...
POWELL...MENIFEE...MORGAN...MONTGOMERY...

AT 1232 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR WINSTON...
OR 9 MILES WEST OF IRVINE...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STANTON...IRVINE...FRENCHBURG...MARSHALL...JEFFERSONVILLE...
CAMARGO...CLAY CITY...RAVENNA...WELLINGTON...SALT LICK...VAUGHNS
MILL...LOWER SPENCER...NORTH IRVINE...STOLL...TABOR...SPOUT
SPRINGS...SOUTH IRVINE...RICE STATION...FITCHBURG AND PRESTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 13 AND 36.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 126 AND 128.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3788 8341 3782 8358 3783 8362 3779 8365
      3763 8412 3764 8413 3767 8409 3774 8408
      3778 8411 3781 8408 3781 8412 3784 8411
      3782 8407 3783 8400 3787 8403 3787 8402
      3793 8397 3796 8398 3818 8365
TIME...MOT...LOC 0432Z 237DEG 39KT 3773 8414

AR
Special weather statement, Jul 17, 11:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1248 AM EDT SAT JUL 18 2015

KYZ058-068-069-111-180515-
ESTILL-ROCKCASTLE-JACKSON-LEE-
1248 AM EDT SAT JUL 18 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ESTILL...ROCKCASTLE...
JACKSON...LEE...

AT 1248 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SNIDER...OR
10 MILES NORTH OF MOUNT VERNON...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IRVINE...BRODHEAD...RAVENNA...WANETA...ARVEL...WILLOW SHOALS...KERBY
KNOB...CRESSMONT...IDA MAY...PITTS...BANFORD...SOUTH IRVINE...
COLLINGSWORTH...WAGERSVILLE...DRIP ROCK...LAKES...STATION CAMP...
EGLON...MORRILL AND LEIGHTON.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 65 AND 72.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3747 8438 3754 8435 3753 8430 3752 8430
      3751 8427 3752 8420 3756 8416 3757 8409
      3764 8413 3766 8411 3773 8382 3750 8376
      3749 8383 3752 8388 3748 8388 3740 8441
      3748 8443
TIME...MOT...LOC 0448Z 253DEG 43KT 3751 8434

AR
Special weather statement, Jul 17, 11:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1254 AM EDT SAT JUL 18 2015

KYZ106-107-109-180545-
JOHNSON-MAGOFFIN-MORGAN-
1254 AM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...MAGOFFIN...MORGAN...

AT 1253 AM EDT...A STRONG THUNDERSTORM WAS OVER MATTHEW...OR NEAR
WEST LIBERTY...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...SALYERSVILLE...MASON...LEWIS...BROWNLOW...GORDON
FORD...WILLIAMS...SWAMP BRANCH...CISCO...WHITE OAK...GRAYFOX...
ELNA...PERLIE...BETHANNA...MIMA...QUOD...EVER...RELIEF...BALLOT AND
ELSIE.

THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 68
AND 76.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3795 8285 3771 8289 3771 8291 3772 8293
      3769 8295 3777 8328 3795 8325
TIME...MOT...LOC 0453Z 278DEG 17KT 3785 8317

AR

The radar

The Jackson,KY radar (KJKL), 125 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 18, 12:00 AM EST
Where
Pulaski County, 1.3 mi WNW of Science Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -84.640

Multiple large tree limbs were blown down near Science Hill.

Thunderstorm Wind, Rowan

When
July 18, 5:32 PM EST
Where
Rowan County, 3 mi NW of Hamm
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.160, -83.360

Trees were blown down on Lambert Hollow Road near Morehead.

Flash Flood, Rowan

When
July 18, 6:16 PM EST to 10:00 PM EST
Where
Rowan County, 3 mi NW of Hamm to 2.17 mi WNW of Hamm
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.160, -83.360

Lambert Hollow Road near Morehead was closed due to flooding.

Flash Flood, Fleming

When
July 18, 6:36 PM EST to 10:00 PM EST
Where
Fleming County, 0.75 mi WNW of Carbenter Corners to 0.99 mi NNW of Carbenter Corners
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.456, -83.591

Three homes were flooded along Foxport Rd and the road was closed due to flooding. Pleasant Valley Road, Black Diamond Road and Prater Road was also closed due to flooding.

Thunderstorm Wind, Fleming

When
July 18, 6:45 PM EST
Where
Fleming County, 1.08 mi W of Mt Carmel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.480, -83.650

A tree was blown down on Mount Carmel Road.

Thunderstorm Wind, Fleming

When
July 18, 7:00 PM EST
Where
Fleming County, 2.07 mi N of Bluebank
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.410, -83.650

A tree was blown down on Wallingford Road.

Flash Flood, Rowan

When
July 18, 7:51 PM EST to 10:00 PM EST
Where
Rowan County, 0.69 mi W of Morehead to 0.74 mi WSW of Morehead
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
38.181, -83.443

East Main Street near Morehead was impassable due to flooding.

Flash Flood, Rowan

When
July 18, 8:18 PM EST to 10:00 PM EST
Where
Rowan County, 2.8 mi ESE of Brady to 2.52 mi WNW of Hamm
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.160, -83.380

Dry Creek Road near Morehead was closed due to flooding.

Flash Flood, Fleming

When
July 18, 8:41 PM EST to 10:00 PM EST
Where
Fleming County, 1.29 mi WSW of Ryan to 1.08 mi ENE of Muses Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.360, -83.500

Ryan Road near Muses Mills was closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586354, 586355, 586346, 586347, 586356, 586358, 586349, 586352, 586353.